Alert archive / Georgia / Freeze Watches in 2013

Freeze Watch 2, NWS Atlanta, GA

March 24, 201396 counties in Georgia

NWS Atlanta, GA issued this freeze watch at Mar 24, 2013, 3:26 PM EDT for 96 counties in Georgia. It took effect at Mar 26, 2013, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 24, 2013, 3:26 PM EDT (19:26 UTC)
In effect from
Mar 26, 2013, 2:00 AM EDT
Expired
Mar 25, 2013, 3:52 AM EDT
In force
Issued by
NWS Atlanta, GA
All 96 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattahoochee County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Emanuel County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Glascock County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Lumpkin County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Murray County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Towns County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Union County, GA, Upson County, GA, Walker County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, White County, GA, Whitfield County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze watch went out at Mar 24, 1:50 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 24, 1:50 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT SUN MAR 24 2013

.UPDATE...
HAVE TWEAKED POPS DOWN FOR A COUPLE OF HOURS BASED ON RADAR TRENDS.
KEPT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS FOR LATER IN THE
AFTERNOON JUST AHEAD OF THE COLD FRONT. HAVE ALSO ADJUSTED AFTERNOON
MAX TEMPERATURES DOWN A FEW DEGREES DUE TO PERSISTENT CLOUDS.

41

.PREV DISCUSSION... /ISSUED 721 AM EDT SUN MAR 24 2013/

UPDATE...
THE STORMS ACROSS MOST OF THE AREA HAVE WEAKENED SIGNIFICANTLY SO
HAVE TAKEN MOST OF THE COUNTIES OUT OF THE WATCH. STILL LEFT THE
EXTREME SE CORNER OF THE CWA IN THE WATCH FOR ANOTHER HOUR.

PREV DISCUSSION... /ISSUED 416 AM EDT SUN MAR 24 2013/

SHORT TERM /TODAY THROUGH MONDAY/...
WARM FRONT CONTINUES THIS MORNING ALONG THE FL/GA BORDER. LOW
PRESSURE HAS DEVELOPED ACROSS THE FLORIDA PANHANDLE AND WILL
CONTINUE TO MOVE EAST ALONG THE FRONT TODAY. WATER VAPOR IMAGERY
SHOWS A SHORTWAVE MOVING JUST NORTH OF THE BOUNDARY ACROSS CENTRAL
GA. THE MID LEVEL ENERGY/COLD POOL IS HELPING SUSTAIN ELEVATED
CONVECTION ACROSS THE SOUTHERN HALF OF THE CWFA THIS MORNING. THE
COOL AIR WEDGE IS FIRMLY IN PLACE ACROSS THE NE CWFA. THE ACTUAL
COLD FRONT IS DENOTED BY A LINE OF SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL AL THIS MORNING.

SEVERE WEATHER POTENTIAL WILL CONTINUE JUST ALONG AND NORTH OF THE
WARM FRONT THIS MORNING...WHERE THE COLD POOL ALOFT IS HELPING TO
SUSTAIN CONVECTION. LARGE HAIL WOULD BE THE PRIMARY THREAT WITH ANY
SEVERE THUNDERSTORMS EARLY THIS MORNING.

THE WARM FRONT WILL CONTINUE TO PUSH SLOWLY NE THIS MORNING AS THE
LOW PRESSURE ALSO MOVES TO THE NE. DO THINK THAT THE COOL AIR WEDGE
WILL ERODE SOME ON THE SOUTH SIDE...BUT THE FAR NE CORNER OF THE
CWFA MAY REMAIN STABLE UNTIL THE COLD FRONT MOVES THROUGH DURING THE
LATE MORNING/EARLY AFTERNOON.

MODELS ARE PROGGING THE ACTUAL FRONT TO BEGIN MOVING THROUGH THE
METRO ATLANTA AREA AROUND 12Z THIS MORNING. MODELS ARE NOT PROGGING
A WHOLE LOT OF FORCING ALONG THE FRONT...BUT LAPSE RATES DO STEEPEN
SIGNIFICANTLY DURING THE AFTERNOON. THIS MAY ALLOW ADDITIONAL SEVERE
STORMS TO DEVELOP ALONG AND EAST OF THE COLD FRONT DURING THE LATE
MORNING AND EARLY AFTERNOON. THE POTENTIAL FOR SEVERE WEATHER ALONG
AND AHEAD OF THE COLD FRONT WILL BE MAINLY ACROSS THE SE PORTIONS OF
THE FORECAST AREA. IN ADDITION...A DRY SLOT MAY FILTER IN JUST AHEAD
OF THE FRONT...AND DAMAGING WIND GUSTS WITH LARGE HAIL WILL BE
POSSIBLE. ALSO...AS SHEAR INCREASES THIS AFTERNOON...ISOLATED
TORNADOES ARE POSSIBLE ACROSS THE SE.

COLD FRONT IS EXPECTED TO CLEAR MOST OF THE CWFA BY MIDNIGHT. COLD
AIR ADVECTION WILL OCCUR BEHIND THE BOUNDARY ALOFT AND AT THE
SURFACE. SOME WRAP AROUND PRECIP IS POSSIBLE ACROSS THE NORTHERN
CWFA OVERNIGHT...AND THERE IS POTENTIAL FOR A RASN MIX ACROSS THE
HIGHER ELEVATIONS. FOR NOW...MOISTURE IS LIMITED AND ANY
ACCUMULATIONS SHOULD BE MINIMAL.

STRONG W/NW FLOW WILL CONTINUE WELL INTO MONDAY. A WIND ADVISORY
LOOKS LIKELY AS WINDS WILL BE SUSTAINED AROUND 20 TO 25 MPH. GUSTS
TO AROUND 35 TO 40 MPH WILL NOT BE OUT OF THE QUESTION.

NLISTEMAA

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE LONG TERM STARTS OFF WITH THE MAIN LOW PRESSURE CENTER MOVING NE
ALONG THE MID ATLANTIC AND NEW ENGLAND COAST. GOOD MOISTURE AROUND
THE BACK SIDE OF THIS LOW CENTER CONTINUES TO ROTATE SOUTHWARD BUT
IT STAYS NORTH OF THE FORECAST AREA THROUGH TUESDAY MORNING. EXTREME
NORTH GA GETS INTO THE DEEPER WRAP AROUND MOISTURE BRIEFLY BEFORE IT
SWINGS EAST AND OFF THE CAROLINA COAST TUE NIGHT. A HIGH PRESSURE
RIDGE SLIDES IN OVER THE AREA WEDNESDAY AND IS SHORT LIVED AS IT
WEAKENS RAPIDLY ALLOW MOISTURE TO MOVE BACK IN FROM THE NW THU. THE
MOISTURE IS VERY LIMITED SO ONLY EXPECTING INCREASED CLOUD COVER
WITH MAYBE A FEW SHOWERS ACROSS N GA THU/FRI. INCLUDED A SLIGHT
CHANCE OF POPS FRI ACROSS NORTH GA WITH SLIGHT CHANCE ACROSS THE
REST OF THE AREA SAT AND SUN. THERE IS VERY LITTLE INSTABILITY DAYS
3-7 SO I O NOT HAVE ANY THUNDERSTORMS IN THE FORECAST.

01

HYDROLOGY...
AROUND AN INCH OF RAINFALL EXPECTED WITH THIS SYSTEM MAINLY TONIGHT
AND SUNDAY. WITH QPF...SOME RIVERS ACROSS NORTH GEORGIA COULD REACH
ACTION STAGE. NOT EXPECTED FLOODING...BUT CANNOT RULE OUT A SITE OR
TWO MAKING IT INTO MINOR FLOOD STAGE. WILL CONTINUE TO MONITOR
SITUATION.

&&

.AVIATION...
18Z UPDATE...
REMNANTS OF WEDGE HOLDING IFR CEILINGS ACROSS NORTH GA THIS
AFTERNOON. LOOKING FOR IMPROVEMENT INTO AT LEAST MVFR AFTER 22Z WHEN
COLD FRONT PASSES. SOME MVFR SHOULD LINGER INTO THE OVERNIGHT AS
COLD AIR PUSHES INTO THE STATE. THERE MAY BE A PERIOD OF LIGHT RAIN
OR SNOW MAINLY NORTH OF THE TAF SITES AFTER 06Z. WINDS SHOULD BECOME
WESTERLY BY 00Z WITH HIGHER GUSTS CONTINUING OVERNIGHT AND
INCREASING TO MONDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS...EXCEPT HIGH CONFIDENCE ON WIND
GUSTS TONIGHT AND MONDAY.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          52  38  49  28 /  90  40  10   5
ATLANTA         59  36  47  30 /  80  20  10   0
BLAIRSVILLE     50  32  40  30 /  90  60  50  20
CARTERSVILLE    57  35  47  31 /  80  20  10  10
COLUMBUS        73  39  54  33 /  70  10  10   0
GAINESVILLE     51  36  46  31 /  90  50  10  10
MACON           72  41  54  31 /  80  10  10   0
ROME            60  35  47  31 /  80  30  10  20
PEACHTREE CITY  65  37  49  28 /  80  10  10   0
VIDALIA         75  46  56  35 /  90  10   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 24, 11:45 AM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT SUN MAR 24 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-2510000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.HAZARDS...

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS OVER NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND POSSIBLY EARLY EVENING.

.DISCUSSION...
A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON. INSTABILITY
IS RATHER LIMITED BUT COLD AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH
COULD LEAD TO ISOLATED STRONG AND POSSIBLY SEVERE STORMS. STRONG
GUSTY WINDS AND HAIL ARE THE MOST LIKELY HAZARDS.

A RAIN SNOW MIX WILL BE POSSIBLE OVER PORTIONS OF FAR NORTH GEORGIA
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WINDY CONDITIONS CAN BE EXPECTED MONDAY AND POSSIBLY AGAIN ON
TUESDAY. A COLDER AIR MASS WILL SETTLE OVER THE REGION MONDAY INTO
TUESDAY. A WINTRY MIX OF RAIN AND SNOW IS POSSIBLE MAINLY IN THE
HIGHER ELEVATIONS OF NORTH GEORGIA MONDAY NIGHT INTO TUESDAY
MORNING. NO HAZARDOUS WEATHER IS EXPECTED DAYS WEDNESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS SHOULD
REMAIN ALERT AND MONITOR THE LATEST FORECASTS AND ANY WARNINGS.

In the hours before

Local storm report, Mar 24, 10:26 AM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1026 AM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HAIL             5 N PONDEROSA           32.27N 82.26W
03/24/2013  E1.00 INCH       TOOMBS             GA   PUBLIC

            THE PUBLIC REPORTED NICKEL TO QUARTER SIZED HAIL. TIME
            ESTIMATED BASED ON RADAR.

&&

TDP

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:28 PM EDTSpecial Weather StatementFFCChattahoochee, Marion, Stewart47 min
Mar 23, 11:18 PM EDTSpecial Weather StatementFFCStewart, Webster27 min
Mar 23, 11:45 PM EDTSpecial Weather StatementFFCDooly, Sumter45 min
Mar 23, 11:53 PM EDTSpecial Weather StatementFFCMarion22 min
Mar 24, 12:47 AM EDTRiver Flood WarningFFCForsyth, Fulton38 hr
Mar 24, 1:28 AM EDTSpecial Weather StatementFFCLamar, Monroe, Pike, Talbot, Upson47 min
Mar 24, 1:42 AM EDTSpecial Weather StatementFFCHeard, Troup48 min
Mar 24, 2:41 AM EDTSpecial Weather StatementFFCBaldwin, Bibb, Jones49 min
Mar 24, 3:12 AM EDTSpecial Weather StatementFFCButts, Lamar, Monroe, Upson48 min
Mar 24, 3:36 AM EDTSpecial Weather StatementFFCBaldwin, Hancock39 min
Mar 24, 3:51 AM EDTSpecial Weather StatementFFCEmanuel24 min
Mar 24, 4:02 AM EDTSevere Thunderstorm WarningFFCEmanuel28 min
Mar 24, 4:42 AM EDTSpecial Weather StatementFFCCoweta, Meriwether, Troup48 min
Mar 24, 5:02 AM EDTSpecial Weather StatementFFCJefferson, Washington28 min
Mar 24, 5:16 AM EDTSpecial Weather StatementFFCJohnson29 min
Mar 24, 5:40 AM EDTSpecial Weather StatementFFCDooly, Sumter35 min
Mar 24, 6:07 AM EDTRiver Flood WarningFFCForsyth12 hr
Mar 24, 6:22 AM EDTSpecial Weather StatementFFCDouglas23 min
Mar 24, 6:34 AM EDTSpecial Weather StatementFFCDodge, Wheeler26 min
Mar 24, 6:52 AM EDTSevere Thunderstorm WarningFFCDodge, Laurens, Montgomery, Telfair, Toombs, Wheeler23 min
Mar 24, 7:14 AM EDTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Toombs16 min
Mar 24, 8:26 AM EDTRiver Flood WarningFFCDade23 hr
Mar 24, 9:16 AM EDTSpecial Weather StatementFFCToombs29 min
Mar 24, 9:20 AM EDTSevere Thunderstorm WarningFFCToombs10 min
Mar 24, 10:41 AM EDTRiver Flood WarningFFCClarke, Greene, Oconee36 hr
Mar 24, 1:42 PM EDTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs20 hr
Mar 24, 1:54 PM EDTRiver Flood WarningFFCWhitfield41 hr
Mar 24, 3:26 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more27 hr
Mar 24, 4:53 PM EDTSpecial Weather StatementFFCDade, Walker37 min
Mar 24, 7:46 PM EDTSpecial Weather StatementFFCDeKalb, Walton29 min

Nearby

Freeze Watches in Georgia, 2013Every freeze watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.